Alert archive / Michigan / High Wind Watches in 2009

High Wind Watch 1, NWS Gaylord, MI

March 10, 200922 counties in Michigan

NWS Gaylord, MI issued this high wind watch at Mar 10, 2009, 4:37 AM EDT for 22 counties in Michigan. It took effect at Mar 11, 2009, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 10, 2009, 4:37 AM EDT (08:37 UTC)
In effect from
Mar 11, 2009, 2:00 AM EDT
Expired
Mar 10, 2009, 4:03 PM EDT
In force
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KAPX 100837
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
437 AM EDT TUE MAR 10 2009

...POWERFUL WINDS AND A RUSH OF COLDER AIR...

.LOW PRESSURE WILL GATHER STRENGTH AS IT TRACKS FROM MISSOURI
THROUGH WISCONSIN AND THEN INTO ONTARIO TONIGHT. THE PRESSURE
GRADIENT FROM THIS STORM SYSTEM TIGHTENS CONSIDERABLY LATE TONIGHT
AND WEDNESDAY...AND A POWERFUL COLD FRONT WILL BLAST THROUGH
NORTHERN MICHIGAN WITH VERY STRONG WESTERLY WINDS. 

THIS ARCTIC FRONT WILL ALSO ALLOW MUCH COLDER TEMPERATURES TO
CRASH INTO THE NORTH WOODS...WHILE ALSO DEVELOPING LAKE EFFECT
SNOW SHOWERS BY WEDNESDAY MORNING.

MIZ008-015>036-041-042-102245-
/O.NEW.KAPX.HW.A.0001.090311T0600Z-090311T2100Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...NORTHPORT...
MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
437 AM EDT TUE MAR 10 2009

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON. 

GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP LATE TONIGHT AND
INCREASE TO 25 TO 35 MPH WITH GUSTS APPROACHING 50 TO 60 MPH
TOWARD DAYBREAK AND INTO WEDNESDAY.

THESE WINDS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT AROUND THE
GRAND TRAVERSE BAY REGION...THEN SPREAD ACROSS THE REMAINDER OF
NORTHERN MICHIGAN INTO WEDNESDAY MORNING. 

THE WINDS WILL GRADUALLY SUBSIDE LATER WEDNESDAY AFTERNOON AND
EVENING...BUT CONDITIONS WILL REMAIN GUSTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SD
2 follow-up statements
000 
WWUS73 KAPX 101449
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1049 AM EDT TUE MAR 10 2009

...POWERFUL WINDS AND A RUSH OF COLDER AIR...

.LOW PRESSURE WILL GATHER STRENGTH AS IT TRACKS FROM MISSOURI
THROUGH WISCONSIN AND THEN INTO ONTARIO TONIGHT. THE PRESSURE
GRADIENT FROM THIS STORM SYSTEM TIGHTENS CONSIDERABLY LATE
TONIGHT AND WEDNESDAY...AND A POWERFUL COLD FRONT WILL BLAST
THROUGH NORTHERN MICHIGAN WITH VERY STRONG WESTERLY WINDS.

THIS ARCTIC FRONT WILL ALSO ALLOW MUCH COLDER TEMPERATURES TO
CRASH INTO THE NORTH WOODS...WHILE ALSO DEVELOPING LAKE EFFECT
SNOW SHOWERS BY WEDNESDAY MORNING.

MIZ008-015>036-041-042-102200-
/O.CON.KAPX.HW.A.0001.090311T0600Z-090311T2100Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...NORTHPORT...
MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
1049 AM EDT TUE MAR 10 2009

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON. 

GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP LATE TONIGHT AND
INCREASE TO 25 TO 35 MPH WITH GUSTS APPROACHING 50 TO 60 MPH
TOWARD DAYBREAK AND INTO WEDNESDAY.

THESE WINDS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT AROUND THE
GRAND TRAVERSE BAY REGION...THEN SPREAD ACROSS THE REMAINDER OF
NORTHERN MICHIGAN INTO WEDNESDAY MORNING.

THE WINDS WILL GRADUALLY SUBSIDE LATER WEDNESDAY AFTERNOON AND
EVENING...BUT CONDITIONS WILL REMAIN GUSTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

LAWRENCE
000 
WWUS73 KAPX 102003
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT TUE MAR 10 2009

...POWERFUL WINDS AND A RUSH OF COLDER AIR...

.LOW PRESSURE WILL GATHER STRENGTH AS IT TRACKS FROM MISSOURI
THROUGH WISCONSIN AND THEN INTO ONTARIO TONIGHT. THE PRESSURE
GRADIENT FROM THIS STORM SYSTEM TIGHTENS CONSIDERABLY LATE
TONIGHT AND WEDNESDAY...AND A POWERFUL COLD FRONT WILL BLAST
THROUGH NORTHERN MICHIGAN WITH VERY STRONG WESTERLY WINDS.

THIS ARCTIC FRONT WILL ALSO ALLOW MUCH COLDER TEMPERATURES TO
CRASH INTO THE NORTH WOODS...WHILE ALSO DEVELOPING LAKE EFFECT
SNOW SHOWERS BY WEDNESDAY MORNING. THE COMBINATION OF WINDS AND
SNOW SHOWERS WILL CREATE WIDESPREAD BLOWING SNOW WITH REDUCED
VISIBILITIES.  

MIZ016>018-023>026-029>036-041-042-111015-
/O.UPG.KAPX.HW.A.0001.090311T0600Z-090311T2100Z/
/O.NEW.KAPX.HW.W.0001.090311T0600Z-090311T2100Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
ATLANTA...ALPENA...FRANKFORT...TRAVERSE CITY...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
403 PM EDT TUE MAR 10 2009

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 5 PM EDT WEDNESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP AROUND MIDNIGHT ALONG
THE LAKE MICHIGAN SHORELINE AND THEN SPREAD INLAND. WINDS WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS APPROACHING 50 TO 60 MPH
TOWARD DAYBREAK AND INTO WEDNESDAY.

SCATTERED LAKE EFFECT SNOW SHOWERS WILL ALSO DEVELOP BY WEDNESDAY
MORNING...CREATING AREAS OF REDUCED VISIBILITIES DUE TO BLOWING
SNOW. 

THE WINDS WILL GRADUALLY SUBSIDE LATER WEDNESDAY AFTERNOON AND
EVENING...BUT CONDITIONS WILL REMAIN GUSTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BE QUITE DANGEROUS FOR HIGH PROFILE VEHICLES...ESPECIALLY
WHERE CROSS WINDS ARE PRESENT. IF TRAVELING IN THE WARNING AREA,
BE AWARE OF THE DANGERS OF HIGH WINDS AND KEEP A FIRM GRIP ON THE
STEERING WHEEL.

&&

$$

MIZ019>022-027-028-111015-
/O.UPG.KAPX.HW.A.0001.090311T0600Z-090311T2100Z/
/O.NEW.KAPX.HW.W.0001.090311T0600Z-090311T2100Z/
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-KALKASKA-CRAWFORD-
INCLUDING THE CITIES OF...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...KALKASKA...GRAYLING
403 PM EDT TUE MAR 10 2009

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 5 PM EDT WEDNESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP LATE TONIGHT AND
INCREASE TO 25 TO 35 MPH WITH GUSTS APPROACHING 50 TO 60 MPH
TOWARD DAYBREAK AND INTO WEDNESDAY.

AS LAKE EFFECT SNOW SHOWERS DEVELOP WEDNESDAY MORNING...WHITEOUT
CONDITIONS ARE LIKELY IN SOME AREAS WITH NEAR ZERO VISIBILITIES
DUE TO BLOWING SNOW. ALTHOUGH SNOW ACCUMULATIONS OF ONLY 1 TO 3
INCHES ARE EXPECTED...THE COMBINATION OF WIND AND SNOW WILL CREATE
DIFFICULT TRAVEL CONDITIONS IN SOME AREAS. 

THE WINDS WILL GRADUALLY SUBSIDE LATER WEDNESDAY AFTERNOON AND
EVENING...BUT CONDITIONS WILL REMAIN GUSTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. THESE WINDS CAN LEAD TO PROPERTY DAMAGE AND MAKE
DRIVING A HIGH PROFILE VEHICLE DIFFICULT.

&&

$$

MIZ008-015-111015-
/O.UPG.KAPX.HW.A.0001.090311T0600Z-090311T2100Z/
/O.NEW.KAPX.HW.W.0001.090311T0900Z-090311T2100Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
403 PM EDT TUE MAR 10 2009

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP AFTER MIDNIGHT AND
INCREASE TO 25 TO 35 MPH WITH GUSTS APPROACHING 50 TO 60 MPH
TOWARD DAYBREAK. THE WINDS WILL CONTINUE INTO WEDNESDAY.

AS LAKE EFFECT SNOW SHOWERS DEVELOP WEDNESDAY MORNING...ESPECIALLY
WEST OF M-123...WHITEOUT CONDITIONS ARE LIKELY IN SOME AREAS WITH
NEAR ZERO VISIBILITIES DUE TO BLOWING SNOW. ALTHOUGH SNOW
ACCUMULATIONS OF ONLY 1 TO 3 INCHES ARE EXPECTED...THE COMBINATION
OF WIND AND SNOW WILL CREATE DIFFICULT TRAVEL CONDITIONS IN SOME
AREAS. THIS WILL BE ESPECIALLY TRUE FROM THE MACKINAC BRIDGE...TO
AREAS ALONG US-2...TO M-123 NORTH TOWARD WHITEFISH POINT.

THE WINDS WILL GRADUALLY SUBSIDE LATER WEDNESDAY AFTERNOON AND
EVENING...BUT CONDITIONS WILL REMAIN GUSTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. THESE WINDS CAN LEAD TO PROPERTY DAMAGE AND MAKE
DRIVING A HIGH PROFILE VEHICLE DIFFICULT.

&&


$$
JK

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this high wind watch went out at Mar 10, 1:30 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 10, 1:30 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
130 AM EDT TUE MAR 10 2009

.SYNOPSIS.../ISSUED AT 338 PM/

WEAK HIGH PRESSURE WILL SLIDE EAST OF THE STATE TONIGHT...AS A NEW
STORM SYSTEM GETS ORGANIZED OVER THE MIDWEST.  THIS NEW AREA OF LOW
PRESSURE WILL CROSS UPPER MI EARLY WEDNESDAY MORNING AS IT WRAPS UP
TIGHTLY...AND WILL BRING A FRESH SHOT OF COLDER AIR INTO NORTHERN
MICHIGAN WEDNESDAY MORNING ON THE HEELS OF STRONG WESTERLY
WINDS...WHICH MAY GUST IN EXCESS OF 50 MPH.

JPB

&&

.SHORT TERM.../ISSUED AT 945 PM/...TONIGHT

THICKER CIRRUS HAS EXPANDED OVERHEAD A BIT AHEAD OF SCHEDULE...IN
ADVANCE OF A LOW PRESSURE SYSTEM IN THE OK PANHANDLE. THIS LOW WILL
NOT SO MUCH MOVE AS /EVOLVE/ TO THE NE BY LATE TUESDAY...AND START
TO CAUSE US ALL SORTS OF PROBLEMS...WITH WINDS THE MOST OBVIOUS
CONCERN.

BUT FOR TONIGHT...PRECIP/TEMPS THE MAIN ISSUES. INITIAL AREA OF
WARM-ADVECTION GENERATED PRECIP IS ADVANCING ACROSS EASTERN IOWA AND
NORTHERN IL. ALREADY RAIN FALLING IN ROCKFORD IL...A COUPLE OF HOURS
AHEAD OF SCHEDULE COMPARED TO THE MOST RECENT NAM/RUC RUNS. WITH
THAT IN MIND...WILL SPEED UP PRECIP ONSET/COVERAGE LATE TONIGHT...
GETTING TO PLACES SW OF TVC BY 5 AM...AND ACROSS MOST OF NORTHERN
LOWER MI BY 8 AM. WILL INTRODUCE LIKELY POPS IN THE FAR SW BETWEEN 5
AND 8 AM...KNOCKING ON THE DOOR OF HTL/TVC.

PRECIP TYPE WILL BE...INTERESTING. CONTINUED WARM ADVECTION FROM
800MB ON DOWN WILL INCREASE TEMPS A BIT ABOVE FREEZING (ALREADY
AROUND 0C ON 00Z APX SOUNDING). THAT WILL LAST THRU PRECIP ONSET...
AND THE ONSET OF CONSIDERABLE EVAP COOLING. THE WARM ADVECTION
SHOULD WIN OUT NEAR MBL/TVC...WHERE PRECIP WILL FALL AS LIQUID
(THOUGH MORE ON THIS IN A SECOND). ALONG THE NE FRINGE OF THE PRECIP
SHIELD...MIXY RAIN/SLEET/SNOW MAKES MORE SENSE.

WHAT WILL SURFACE TEMPS BE WHERE IT RAINS? PROBABLY RIGHT AROUND
FREEZING. CAD/HTL/TVC/MBL ARE ALREADY AT OR BELOW FREEZING. SURFACE
WARM ADVECTION WILL INCREASE WITH INCREASING LOW LEVEL WINDS. IN
COMBINATION WITH DOWNSLOPING...THE LAKE MI COAST SHOULD REBOUND JUST
ABOVE FREEZING. BUT INLAND...THE USUAL COOL PLACES LIKE CAD AND HTL
ARE A CONCERN...AND WILL MENTION SOME FZRA THERE.

JZ

&&

.LONG TERM.../ISSUED AT 338 PM/...TUESDAY AND BEYOND

TUESDAY...IN THE MORNING, THE SOUNDINGS FINALLY SATURATE IN THE
LOWER LEVELS. THE SOUNDINGS ARE MARGINALLY AROUND FREEZING, SO THERE
IS A CHANCE FOR SNOW INLAND, BUT NEAR THE LAKE MICHIGAN SHORE
PROBABLY RAIN. DURING THE AFTERNOON, THE MOISTURE BEGINS TO STRIP
OUT AROUND THE -10C COUPLED WITH THE WIND SHEAR, AND THE MOISTURE
INCREASING WITH HEIGHT IN THE LOWER LEVELS (BELOW 800 MB) THERE WILL
PATCHY DRIZZLE AS THE TEMPERATURES BY 18Z ARE ABOVE FREEZING.

TUESDAY NIGHT/WEDNESDAY...SFC TEMPERATURES FOR THE EVENING AND PART
OF THE OVERNIGHT ARE ABOVE FREEZING. SO ANY LIQUID FALLING WILL
REMAIN LIQUID. HOWEVER, IT LOOKS LIKE ALL OF THE TEMPERATURES FALL
UNIFORMLY, SO THAT WE WILL ABRUPTLY GO FROM LIQUID TO SOLID
OVERNIGHT. WINDS WILL INCREASE OVERNIGHT AFTER THE COLD FRONT GOES
THROUGH. WITH THE TIGHT SFC GRADIENT AND THE 50 KNOT POTENTIAL AT
900 MB TO 850 MB, WE COULD HAVE SOME MAJOR PROBLEMS WIND AND
VISIBILITY. IF ENOUGH SNOW FALLS DURING THE EVENING AND INTO THIS
PERIOD, WE COULD SEE BLIZZARD CONDITIONS. IT LOOKS LIKE THE WORST
TIME FOR THIS WOULD BE FROM 06Z TO ABOUT 18Z. OTHERWISE, THE COLD
AIR CONTINUES TO MOVE IN AS THE SYSTEM MOVES TO THE NE. 850 MB
TEMPERATURES FALL BELOW -20C WITH WNW WINDS. WHILE THERE ISNT MUCH
MOISTURE FLUX, THERE WILL BE SOME HEAT FLUX, SO WOULD EXPECT THAT
THERE WILL BE SOME LAKE INSTABILITY AND THAT WE SHOULD GET SOME LES
BANDS TO FORM, MAYBE EVEN OVER THE ICE.

WEDNESDAY NIGHT...THE 850 MB TEMPERATURES CONTINUE TO BE AROUND -20C
WITH MOISTURE STILL BELOW THE INVERSION. SO WOULD EXPECT THAT SNOW
WILL CONTINUE FROM THE NW. SFC WINDS WILL CONTINUE TO DECREASE AS
THE GRADIENT RELAXES AND THE SFC RIDGE BUILD BACK INTO THE REGION.

THURSDAY...THE FORECAST AREA WILL BE DRY AS THE SFC HIGH WILL SETTLE
IN. THE 850 MB MOISTURE IS QUICKLY MOVING OUT OF THE REGION, BUT
STILL ENOUGH WITH THE W FLOW THAT THERE WILL BE A CHANCE OF SNOW
SHOWERS IN E UPPER. HOWEVER, EXPECTING THAT THE SNOW WILL PROBABLY
BE LIGHT, AND END BY THE AFTERNOON. THE SKY SHOULD BEGIN TO CLEAR BY
THE AFTERNOON. WILL EXPECT THAT THE WINDS WILL GET ALMOST CALM AND
WITH CLEAR SKIES, WE COULD SEE SOME SUB ZERO LOWS AGAIN BY FRIDAY
MORNING. HOWEVER, NOT AS CONFIDENT WITH THAT AT THIS TIME. THE GFS
LOOKS LIKE THERE COULD BE SOME MID CLOUD THAT COULD PREVENT THAT SO
WILL CONTINUE THE SINGLE DIGITS ABOVE ZERO TEMPERATURES.

EXTENDED (FRIDAY THROUGH MONDAY)...FRIDAY, HIGH PRESSURE IS OVER
THE AREA AND THE RETURN FLOW WILL PROBABLY START DURING THE
AFTERNOON. MODELS HAVE BEEN TRENDING THE FRONT THAT WAS SUPPOSED TO
IMPACT THE AREA FARTHER TO THE NORTH ON EACH RUN. SO THE NIGHT IS
DRY NOW. SATURDAY, WITH THE FRONT FARTHER NORTH THE HIGH IS STILL IN
CONTROL UNTIL THE NIGHT. SUNDAY, THE HIGH IS STILL IN CONTROL, BUT
IF THE MODELS ARE TO BE BELIEVED THE FRONT SAGS SOUTH FOR NOW.
HOWEVER, THERE IS NO MOISTURE UNTIL OVERNIGHT, SO WILL HAVE THE
CHANCE OF RAIN. MONDAY, THE MODELS ARE PUSHING THE SFC LOW THROUGH N
LOWER WITH 850 MB TEMPERATURES AROUND +4C. SO WILL HAVE A CHANCE OF
RAIN.

LUTZ

&&

.AVIATION.../ISSUED AT 130 AM/...VALID FOR 06Z TAFS

CLOUDS CONTINUE TO THICKEN AND LOWER...WELL AHEAD OF A DEVELOPING
LOW PRESSURE SYSTEM NEAR THE OK PANHANDLE. PRECIP WILL ARRIVE FROM
THE SW LATE TONIGHT AND TUESDAY MORNING. THIS SHOULD BE ALL RAIN AT
TVC...WITH A WINTRY MIX POSSIBLE EARLY ON AT APN/PLN. CIGS/VSBYS
WILL LOWER TO MVFR THIS MORNING...WITH IFR VSBYS IN THE AFTERNOON IN
RAIN AND FOG. RAIN WILL END THIS EVENING...AND WINDS WILL START TO
VEER MORE SOUTHERLY AS LOW PRESSURE RAPIDLY INTENSIFIES TO OUR WEST.
MUCH STRONGER WINDS WILL ARRIVE JUST BEYOND THIS FORECAST.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 9, 10:36 PM EDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1036 PM EDT MON MAR 9 2009

MIZ008-015>036-041-042-101300-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
1036 PM EDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SPOTTY FREEZING RAIN IS EXPECTED LATE TONIGHT IN PARTS OF THE
INTERIOR OF NORTHERN LOWER MICHIGAN...ESPECIALLY FROM CADILLAC TO
GRAYLING AND HOUGHTON LAKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MILD TEMPERATURES AND PERIODS OF PRECIPITATION ARE EXPECTED
THROUGH TUESDAY NIGHT. THIS WILL LEAD TO MELTING SNOW AND POSSIBLE
RISES ON AREA STREAMS AND RIVERS...AS WELL AS AN INCREASED THREAT
FOR ICE JAMS.

A STRONG STORM SYSTEM IS EXPECTED TO IMPACT NORTHERN MICHIGAN LATE
TUESDAY NIGHT AND WEDNESDAY. VERY STRONG WESTERLY WINDS ARE LOOKING
VERY LIKELY FOR LATE TUESDAY NIGHT AND WEDNESDAY WITH THE PASSAGE
OF AN ARCTIC FRONT. MUCH COLDER TEMPERATURES WILL BLAST INTO THE
REGION. THE STRONG WIND GUSTS WILL PRODUCE BLOWING SNOW LOWERING
VISIBILITY ACROSS MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 4:03 PM EDTHigh Wind WarningAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more19 hr
Mar 10, 6:36 PM EDTLakeshore Flood StatementAPXAntrim, Benzie, Emmet, Leelanau, Manistee25 hr

Nearby

High Wind Watches in Michigan, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.